We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission Here’s our process.
Healthline only shows you brands and products that we stand behind.Our team thoroughly researches and evaluates the recommendations we make on our site. To establish that the product manufacturers addressed safety and efficacy standards, we:
- Evaluate ingredients and composition: Do they have the potential to cause harm?
- Fact-check all health claims: Do they align with the current body of scientific evidence?
- Assess the brand: Does it operate with integrity and adhere to industry best practices?
Candida die-off is a negative reaction caused by the rapid removal of the yeast Candida from the body. It’s also referred to as Herx reaction, which is short for Jarisch-Herxheimer reaction.
Herx reaction refers to an adverse response to toxins released by bacteria and fungus when they are killed by antibiotics and antifungal medications.
Symptoms of Candida die-off can be frightening because they come on suddenly and make you feel very bad, very fast.
Though alarming and unpleasant, a die-off reaction isn’t usually serious, and treatments are available to manage your symptoms.
According to the
It can be found in different parts of the body, including the mouth, throat, gut, and vagina. It also lives on your skin. Candida doesn’t cause problems unless the balance of it is disrupted.
An overgrowth of Candida can cause infections. These infections can range from mild ones such as vaginal yeast infections, to serious infections such as systemic candidiasis — when Candida enters the bloodstream or organs.
When the amount of Candida quickly drops below a typical level, it can create a reaction in response to the products and toxins released as the Candida dies off.
Herx reaction or Candida die-off can cause flu-like symptoms that can affect your entire body. Research shows that symptoms usually come on suddenly and can range in severity.
How long Candida die-off symptoms last depends on factors such as the medication that caused it and your overall health.
Candida die off symptoms
- muscle aches
- rapid heart rate
- skin flushing
- skin rash
- mild decrease in blood pressure
Candida die-off is caused by your body’s reaction to the toxins that are released when yeast breaks down during antifungal treatment. Antifungal drugs used to treat a variety of fungal infections can cause Candida die-off.
Herx reactions also happen during antibiotic treatment for certain bacterial infections, such as syphilis and Lyme disease.
Interestingly, antibiotics can also cause yeast infections from Candida overgrowth because they kill the good bacteria in the gut that helps keep Candida in balance.
There are a number of anecdotal reports that eliminating dietary yeast from the diet, or following a Candida diet or cleanse, can cause Herx reactions. However, there is not yet any data to support this conclusion.
According to the Mayo Clinic, there is no evidence that a Candida cleanse or diet is necessary or effective in the treatment of any medical condition, including yeast overgrowth.
To treat Candida die-off, your doctor may reduce the dose of antifungal medication you’re taking, or stop it all together. Starting antifungal treatment at a low dose and gradually increasing it, can help prevent Herx reaction.
Most Candida die-off symptoms can be managed at home using a combination of medication and home remedies.
Candida die-off symptoms can usually be relieved with over-the-counter (OTC) medications, including:
- antipyretics, such as acetaminophen, to reduce fever
- anti-inflammatory drugs, such as ibuprofen and naproxen, to reduce muscle aches
- antihistamines to relieve itching and rashes
Here are some things that you can do to help ease some symptoms of a die-off reaction:
- Soaking in an oatmeal bath can soothe itching and a rash.
- Apply moisturizer to relieve itching.
- Get plenty of rest.
- Drink plenty of water to help flush toxins from your body and avoid dehydration.
- Use a cold compress to relieve muscle pain and fever
- Stay cool to help break a fever.
See your doctor if you started experiencing symptoms of Herx reaction after starting antifungal treatment.
Along with Candida die-off, antifungal drugs can also cause other unpleasant side effects. Talk to your doctor if you experience side effects from your medication, such as:
- abdominal pain
When to seek emergency care
Antifungal drugs can cause a severe allergic reaction, called anaphylaxis, in some people. This is a medical emergency. Call 911 or go to the nearest emergency room if you experience:
- swollen face, throat, or tongue
- difficulty breathing
- severe skin rash, such as blistering or peeling
- weak pulse
- loss of consciousness
Though it can be alarming, Herx reaction is self-limited and harmless, usually running its course and resolving without complications.
Lowering the dose of the medication that causes the reaction can help resolve it and starting antifungal medications at a lower dose can help prevent it.
Symptoms of a die-off, such as fever and a histamine reaction, generally clear up quickly with OTC treatments. Your symptoms can also be well-managed using at-home treatment.
Candida die-off symptoms are unpleasant, but easily managed at home.
See your doctor if you’re taking an antifungal medication and experiencing symptoms. Your doctor may be able to change your dose or treatment and can rule out other possible causes of your symptoms.